Alert archive / Oregon / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Medford, OR

September 18, 2017Curry County, Douglas County, Josephine County, Oregon

NWS Medford, OR issued this flash flood watch at Sep 18, 2017, 1:04 PM PDT for Curry County, Douglas County, Josephine County, Oregon. It took effect at Sep 19, 2017, 5:00 PM PDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2017, 1:04 PM PDT (20:04 UTC)
In effect from
Sep 19, 2017, 5:00 PM PDT
Expired
Sep 20, 2017, 5:00 PM PDT
In force
24 hr
Issued by
NWS Medford, OR
Flood severity
None

Counties Curry County, OR, Douglas County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 103 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WGUS66 KMFR 182004
FFAMFR

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Medford OR
104 PM PDT Mon Sep 18 2017

ORZ022-024-191200-
/O.NEW.KMFR.FF.A.0004.170920T0000Z-170921T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Curry County Coast-Eastern Curry County and Josephine County-
104 PM PDT Mon Sep 18 2017

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON...

The National Weather Service in Medford has issued a

* Flash Flood Watch for inland areas in and adjacent to Chetco 
  Bar wildfire burn scar. Brookings and other coastal towns are 
  NOT in the flash flood watch area. 

* From Tuesday afternoon through Wednesday afternoon.

* Moderate to occasionally heavy rain will bring the chance for
  debris flows and flash flooding in and downstream from drainages
  in the Chetco Bar wildfire burn scar.

* Detailed map of hazard: http://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

Landslides and debris flows are possible during this flood event.
People, structures and roads located below steep slopes, in
canyons and near the mouths of canyons may be at serious risk
from rapidly moving landslides.

&&

$$

ORZ025-191200-
/O.NEW.KMFR.FF.A.0004.170920T0600Z-170921T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eastern Douglas County Foothills-
104 PM PDT Mon Sep 18 2017

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON...

The National Weather Service in Medford has issued a

* Flash Flood Watch for Highway 138 in Eastern Douglas County from
  milepost 46 to 53 between Steamboat and Toketee Falls.

* From Tuesday evening through Wednesday afternoon.

* Moderate to occasionally heavy rain will bring the chance for
  rockfall and debris flows along a portion of Highway 138 that
  borders the North Umpqua Complex wildfire burn scar.

* Detailed map of hazard: http://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

Landslides and debris flows are possible during this flood event.
People, structures and roads located below steep slopes, in
canyons and near the mouths of canyons may be at serious risk
from rapidly moving landslides.

&&

$$
4 follow-up statements
187 
WGUS66 KMFR 190929
FFAMFR

Flood Watch
National Weather Service Medford OR
229 AM PDT Tue Sep 19 2017


ORZ022-024-192300-
/O.CON.KMFR.FF.A.0004.170920T0000Z-170921T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Curry County Coast-Eastern Curry County and Josephine County-
229 AM PDT Tue Sep 19 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM LATE THIS AFTERNOON
THROUGH WEDNESDAY AFTERNOON...

The Flash Flood Watch continues for

* A portion of southwest Oregon, including the following areas, 
  Curry County Coast and Eastern Curry County and Josephine 
  County. 

* From late this afternoon through Wednesday afternoon

* Moderate to occasionally heavy rain will bring the chance for 
  debris flows and flash flooding in and downstream from 
  drainages in the Chetco Bar wildfire burn scar. 

* Detailed map of hazard: http://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

Landslides and debris flows are possible during this flood event.
People, structures and roads located below steep slopes, in
canyons and near the mouths of canyons may be at serious risk
from rapidly moving landslides.

&&

$$

ORZ025-192300-
/O.CON.KMFR.FF.A.0004.170920T0600Z-170921T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eastern Douglas County Foothills-
229 AM PDT Tue Sep 19 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

The Flash Flood Watch continues for

* A portion of southwest Oregon, including the following area, 
  Eastern Douglas County Foothills. 

* From this evening through Wednesday afternoon

* Moderate to occasionally heavy rain will bring the chance for 
  rockfall and debris flows along a portion of Highway 138 that 
  borders the North Umpqua Complex wildfire burn scar. 

* Detailed map of hazard: http://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

Landslides and debris flows are possible during this flood event.
People, structures and roads located below steep slopes, in
canyons and near the mouths of canyons may be at serious risk
from rapidly moving landslides.

&&

$$
033 
WGUS66 KMFR 192059
FFAMFR

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Medford OR
159 PM PDT Tue Sep 19 2017

ORZ022-024-201200-
/O.EXT.KMFR.FF.A.0004.170920T0000Z-170920T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Curry County Coast-Eastern Curry County and Josephine County-
159 PM PDT Tue Sep 19 2017

...FLASH FLOOD WATCH NOW IN EFFECT FROM 5 PM PDT THIS AFTERNOON
THROUGH WEDNESDAY MORNING...

The Flash Flood Watch is now in effect for

* Inland areas of Curry County and Western Josephine County in and
  adjacent to the Chetco Bar wildfire burn scar. Brookings and 
  other coastal towns are NOT in the flash flood watch area. 

* From 5 PM PDT this afternoon through Wednesday morning

* Moderate to occasionally heavy rain will bring the chance for 
  debris flows and flash flooding in and downstream from 
  drainages in the Chetco Bar wildfire burn scar. 

* Detailed map of hazard: http://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

Landslides and debris flows are possible during this flood event.
People, structures and roads located below steep slopes, in
canyons and near the mouths of canyons may be at serious risk
from rapidly moving landslides.

&&

$$

ORZ025-201200-
/O.CON.KMFR.FF.A.0004.170920T0600Z-170921T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eastern Douglas County Foothills-
159 PM PDT Tue Sep 19 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 11 PM PDT THIS
EVENING THROUGH WEDNESDAY AFTERNOON...

The Flash Flood Watch continues for

* The portion of Highway 138 in Eastern Douglas County from 
  milepost 46 to 53 between Steamboat and Toketee Falls.

* From 11 PM PDT this evening through Wednesday afternoon

* Moderate to occasionally heavy rain will bring the chance for 
  rockfall and debris flows along a portion of Highway 138 that 
  borders the North Umpqua Complex wildfire burn scar. 

* Detailed map of hazard: http://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
311 
WGUS66 KMFR 200941
FFAMFR

Flood Watch
National Weather Service Medford OR
241 AM PDT Wed Sep 20 2017


ORZ025-210000-
/O.CON.KMFR.FF.A.0004.000000T0000Z-170921T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eastern Douglas County Foothills-
241 AM PDT Wed Sep 20 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

The Flash Flood Watch continues for

* A portion of southwest Oregon, including the following area, 
  Eastern Douglas County Foothills. 

* Through this afternoon.

* Moderate to occasionally heavy rain will bring the chance for 
  rockfall and debris flows along a portion of Highway 138 that 
  borders the North Umpqua Complex wildfire burn scar. 

* Detailed map of hazard: http://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

ORZ022-024-201800-
/O.CON.KMFR.FF.A.0004.000000T0000Z-170920T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Curry County Coast-Eastern Curry County and Josephine County-
241 AM PDT Wed Sep 20 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

The Flash Flood Watch continues for

* A portion of southwest Oregon, including the following areas, 
  Curry County Coast and Eastern Curry County and Josephine 
  County. 

* Until 11 AM PDT this morning.

* Moderate to occasionally heavy rain will bring the chance for 
  debris flows and flash flooding in and downstream from 
  drainages in the Chetco Bar wildfire burn scar. 

* Detailed map of hazard: http://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

Landslides and debris flows are possible during this flood event.
People, structures and roads located below steep slopes, in
canyons and near the mouths of canyons may be at serious risk
from rapidly moving landslides.

&&

$$

CC
683 
WGUS66 KMFR 210015
FFAMFR

Flood Watch
National Weather Service Medford OR
515 PM PDT Wed Sep 20 2017

ORZ025-210115-
/O.EXP.KMFR.FF.A.0004.000000T0000Z-170921T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eastern Douglas County Foothills-
515 PM PDT Wed Sep 20 2017

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for a portion of southwest Oregon has
expired. Additional showers tonight will be less frequent and of 
lighter intensity.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood watch went out at Sep 18, 9:25 AM PDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 18, 9:25 AM PDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Medford OR
925 AM PDT Mon Sep 18 2017

.DISCUSSION...The latest radar image shows light returns along the
front from western Siskiyou county through central Klamath County.
We'll catch a relative break in shower activity through early this
afternoon, then another impulse will bring increasing showers
mainly along the Coast Range, Umpqua Divide north and Cascades
around nid afternoon through this evening. made soem adjustments
to the forecast to reflect this thinking.

Otherwise the main concern will be rainfall amounts over the
Chetco and Umpqua Complex the next few days. The models are
hinting at increasing rainfall in these areas late this afternoon
into Tuesday morning, then again Tuesday night through Wednesday
morning.

&&

.AVIATION...18/12Z TAF CYCLE...Conditions will be mainly VFR into
this afternoon though from the coast to the Cascades there will be
widespread light precipitation and areas of terrain obscuration with
MVFR cigs. Conditions will deteriorate at the coast into Douglas
County this afternoon with rain, mainly MVFR but local IFR, and
increasing westerly winds. The rain and MVFR conditions then spread
across all except Lake and Modoc Counties this evening into Tuesday
morning. Westerly low level winds will be strongest east of the
Cascades this afternoon and evening with gusts up to 40 mph over
the Warner mountains. -DW

&&

.MARINE...Updated 300 AM PDT Monday 17 September 2017...The first
of several fronts has moved inland. Seas have become more choppy due
to steeper wind waves, especially from Cape Blanco north. Higher
northwest swells will arrive in the coastal waters this afternoon
with steep seas from Cape Blanco north and beyond 10 nm from shore
south of Cape Blanco. The following fronts will be stronger with
south winds approaching Gale late Tuesday into Tuesday night.
Confidence is high on the strong winds as models have been
consistent on this feature and a Gale Watch remains in effect for
Tuesday night, again from Cape Blanco north. Periods of rain with
gusty winds and steep northwest swell are likely through Thursday.
High pressure is expected to develop offshore late in the week along
with a thermal trough at the coast. This would result in a return of
strong north winds...especially south of Cape Blanco. -FB/DW

&&

.PREV DISCUSSION... /Issued 717 AM PDT Mon Sep 18 2017/

UPDATE...Updated the aviation and fire weather sections.

FIRE WEATHER...Updated 600 AM PDT Monday, 18 September 2017...
The initial front has weakened but brought a wetting rain to many
areas last night...mostly from the Cascades westward. Additional
showers into this afternoon will be very light.

More wetting rains are expected late today into Tuesday evening
mainly from the coast to western Siskiyou County, and also to the
Oregon Cascades and northern Klamath County...with snow levels
dipping to around 6000 feet. East of the Cascades, winds will trend
stronger today and will gust to near 40 mph over the Warner
Mountains this afternoon and evening. However, afternoon humidity
will only dip into the 25 to 40 percent range.

A stronger set of cold disturbances is likely late Tuesday night
through Wednesday evening with a wetting rain likely for most of the
area, a snow level falling a bit farther to around 5500 feet and
strong winds at higher and exposed locations. West to southwest
winds over the upper slopes and ridges should peak on Tuesday night
with 50kt winds expected at 10000 ft, some of which should make it
down to the exposed ridge tops of the Cascades. Snowfall in
combination with strong winds in the high terrain will likely result
in treefall. They are likely to receive a measureable amount but the
only exception to a wetting rain may be the far east side to include
portions of Lake and Modoc Counties.

Additional weaker disturbances will follow Thursday through Friday
with additional showers mainly in southwest Oregon and continued
cool and moist conditions across the area. It will then trend drier
and warmer from the weekend into next week with easterly winds
developing. Temperatures are forecast to return to near normal on
the weekend then likely become above normal next week. -SK/DW

PREV DISCUSSION... /Issued 351 AM PDT Mon Sep 18 2017/

DISCUSSION...The main forecast topics are: precipitation
amounts, the first snow of the season at Crater Lake National
Park, and the huge dent in fire season from the cooler
temperatures, high humidities, and precipitation.

A cold front looks to be near the Rogue Valley at this time since
the pressure began to rise in the past hour at Sexton Summit but
hasn't risen yet at Medford. Post-frontal showers can be expected
today and snow levels will drop to just below the Crater Lake rim
although heavier showers can always bring snow levels down lower
in localized areas.

West to northwest winds will become gusty especially east of the
Cascades today behind the cold front. Southwest winds could become
windy east of the Cascades late Tuesday night into Wednesday
morning ahead of another cold front.

In general, cool and wet weather is expected through Thursday as a
number of fronts move across our region. The most recent higher
resolution North American Model (NAM) which goes through Thursday
morning indicates the highest precipitation amounts compared with
the GFS and European models. The NAM shows 2-4" of total
precipitation occurring on the Umpqua North Complex and High
Cascades Complex, around 2" on the Chetco Bar Fire, around 1/2"on
the Miller Complex, and 1/2"-1" on the western Siskiyou County
complexes with the most rain near the western border with Del
Norte County. The Rogue Valley may receive 1/4"-3/4" through
Thursday. The Short Range Ensemble Forecast (SREF) average shows
comparable precipitation amounts to the NAM, although it's a
little less in most places.

The total snowfall forecast for Crater Lake National Park is
between 1 and 2 feet at the higher elevations of the Park (near
the rim) through Friday morning. There is uncertainty when the
heavier snow will fall at the Park but 3-6" is possible Monday
night and then 6-9" Tuesday night into Wednesday. More snow could
occur Thursday but uncertainty is even higher that far out. Snow
levels may rise above the park elevation on Tuesday into Tuesday
evening as a warm front moves through. It is possible that a
winter weather advisory may be needed for the park above 6000
feet for mainly the Wednesday into Thursday period as the snow
will have a better chance of accumulating on the roads.

Air quality should greatly improve over the region but the
precipitation may not be enough to end the season, especially
over southwest Siskiyou County. High pressure will build back
across the region beginning next weekend and continue into next
week. Warmer daytime conditions and east winds (offshore flow)
with drying could occur at times from the Cascades west.

Overall, a big change in the weather pattern as fall-like
conditions will be felt through the work week due to low pressure
systems which originated over the Bering Sea, north of the
Alaskan Aleutian Islands. Sandler

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Gale Watch from Tuesday evening through late Tuesday night for
     PZZ350-356-370-376.
     Small Craft Advisory from 5 PM Tuesday to 5 AM PDT Friday for
     PZZ350-356-370-376.
     Small Craft Advisory for hazardous seas until 5 PM PDT Tuesday
     for PZZ350-356-370-376.

Nearby

Flash Flood Watches in Oregon, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.